Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS San Angelo, TX

March 18, 20204 counties in Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 18, 2020, 6:10 PM CDT for 4 counties in Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2020, 6:10 PM CDT (23:10 UTC)
Expired
Mar 18, 2020, 7:15 PM CDT
In force
65 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Haskell County, TX, Jones County, TX, Shackelford County, TX, Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 54 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.2 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2020-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2020-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:06 PM CDT, 4 minutes earlier.

Area forecast discussion, Mar 18, 6:06 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
606 PM CDT Wed Mar 18 2020

.AVIATION...
/00Z TAFS/

Convection in the first 6 hours will be the primary concern, and
will use latest radar trends and hi-res models for the first guess
on timing of storms across the terminals. Models indicated
several rounds, with the most widespread area of storms moving
southwest to northeast across the area late evening and early
morning hours between 03Z and 08Z.

&&

.PREV DISCUSSION... /issued 303 PM CDT Wed Mar 18 2020/

SHORT TERM...
(Tonight)

..Severe Thunderstorms...

A surface boundary and another energy impulse aloft will combine
to enhance the potential for severe thunderstorms, across West
Central Texas, again tonight. That potential is highest, mainly
along and north of a line from Sterling City, to San Angelo, to
Millersview, to Brownwood. The main threats for all of West
Central Texas tonight are large hail, damaging winds, and deadly
lightning; additionally, tornadoes are possible, especially where
the severe thunderstorm potential is highest.

(Thursday)

..Dry and Warm...

As this upper trough finally moves east, dry and warm conditions
will follow Thursday. Surface winds Thursday afternoon will
initially be from the south; but, an approaching cold front will
create winds more from the south west or west, by Thursday
afternoon. The downslope component of those afternoon surface
winds, along with lots of afternoon sunshine, will help produce
afternoon highs well above usual mid March highs.

LONG TERM...
(Thursday night through Wednesday)

..Cooler and Wet...

Another cold front will move across West Central Texas Thursday
night into Friday, This will bring cooler temperatures into West
Central Texas, at least for a couple days, Then, rain chances
return late Thursday night, as the front moves south. Moist
upglide may produce mainly showers Saturday and Sunday. Then, the
upper pattern shifts and a broad ridge build over the Plains.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 61  73  43  53 /  90   5  10  10
San Angelo 	 61  77  47  59 /  80   0  20  10
Junction 	 61  81  50  62 /  60   5  60  40
Brownwood 	 61  78  45  57 /  70  10  20  30
Sweetwater 	 59  71  42  52 /  90   0   5   5
Ozona      	 59  78  50  62 /  70   0  30  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

07
Hazardous weather outlook, Mar 18, 2:42 PM CDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
242 PM CDT Wed Mar 18 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-191945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
242 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this evening through early
Thursday morning. The main hazards will be large hail, damaging
winds, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested Wednesday evening.

In the hours before

Local storm report, Mar 18, 5:44 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
544 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     6 ESE OPLIN             32.11N 99.46W
03/18/2020                   CALLAHAN           TX   TRAINED SPOTTER

            A TRAINED SPOTTER REPORTED MULTIPLE FUNNEL
            CLOUDS.

&&
Local storm report, Mar 18, 5:47 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT WED MAR 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     TSTM WND GST     4 SE ABILENE            32.42N 99.68W
03/18/2020  M62 MPH          TAYLOR             TX   ASOS

            ASOS STATION KABI ABILENE.

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 7:00 PM CDTSpecial Weather StatementSJTThrockmorton45 min
Mar 17, 7:02 PM CDTAreal Flood AdvisorySJTHaskell, Throckmorton3 hr
Mar 17, 7:10 PM CDTAreal Flood AdvisorySJTFisher, Jones, Nolan3 hr
Mar 17, 7:26 PM CDTSpecial Weather StatementSJTCrockett49 min
Mar 17, 7:43 PM CDTSevere Thunderstorm WarningSJTThrockmorton19 min
Mar 17, 7:49 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford, Throckmorton56 min
Mar 17, 8:38 PM CDTTornado WarningSJTShackelford, Throckmorton37 min
Mar 17, 9:16 PM CDTSpecial Weather StatementSJTShackelford14 min
Mar 17, 10:15 PM CDTSpecial Weather StatementSJTIrion45 min
Mar 17, 10:54 PM CDTSevere Thunderstorm WarningSJTIrion, Sterling, Tom Green51 min
Mar 17, 11:33 PM CDTSpecial Weather StatementSJTTaylor42 min
Mar 18, 12:33 AM CDTSpecial Weather StatementSJTRunnels42 min
Mar 18, 2:44 AM CDTSpecial Weather StatementSJTBrown46 min
Mar 18, 5:04 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman, Runnels, Taylor41 min
Mar 18, 5:25 PM CDTSevere Thunderstorm WarningSJTCoke, Sterling, Tom Green28 min
Mar 18, 5:33 PM CDTSevere Thunderstorm WarningSJTCallahan, Jones, Shackelford, Taylor42 min
Mar 18, 5:38 PM CDTSevere Thunderstorm WarningSJTCallahan, Coleman52 min
Mar 18, 5:48 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Shackelford57 min
Mar 18, 6:57 PM CDTAreal Flood AdvisorySJTHaskell, Jones, Shackelford, Throckmorton108 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.